Turn on the evening news and you will inevitably see commercials for prescription drugs. It might be something for restless legs, overactive bladder, cholesterol control, osteoporosis or erectile dysfunction.
In most cases the actors are smiling and thrilled to tell you how a pill has made them better and better in every way. A voice-over briefly warns you that said medicine might cause all sorts of mischief, from liver damage to heart attacks, but the message goes by so fast and the people on the screen are having so much fun that most folks seemingly ignore the dire warnings. The pharmaceutical industry has apparently adopted the old motto of another industry—“better living through chemistry.��?
Now that drugs are marketed just like any other commodity—paper towels, shampoo or beer—we virtually take them for granted. Any risk of side effects seems so remote that we assume it will never happen to us. And many doctors have apparently decided that it is easier to write a prescription than to try to talk someone out of the latest and greatest highly advertised drug.
The trouble is that adverse reactions to drugs are not rare and are not something that happen to the other guy. Bad things happen to an amazing number of good people every year. A fascinating report in the Journal of the American Medical Association (Oct. 18, 2006) concludes that more than 700,000 patients are treated for adverse drug events each year in emergency rooms: http://jama.ama-assn.org/cgi/content/abstract/296/15/1858
Think about this for a moment. No one wants to go an emergency department. Unless you are having a heart attack or a stroke you are likely to wait for hours…and hours…and hours! And if you don’t have insurance it is incredibly expensive. Most folks will do just about anything to avoid a trip to the ER. We can assume that for every person who traveled to an emergency department because of drug side effects, a great many more toughed it out and waited till they could catch up with their physician during normal office hours.
One study published in the Archives of Internal Medicine (Jan. 24, 2005) revealed that more than one out of four patients experienced “medication-related symptoms.��? Then the authors dropped a bombshell: “Extrapolating to the 98.9 million annual visits to US internists by patients who received a medication or for whom a medication was prescribed during the visit, as many as 7.8 million ADEs [adverse drug events] could be prevented or ameliorated if patients and their physicians communicated better and if physicians acted more reliably to address medication symptoms.��?
Can you believe that? The very drugs that are supposed to help are hurting millions and millions of people each year. And far too often people are never warned in advance what symptoms to watch out for. A recent article in the Archives of Internal Medicine (Sept. 25, 2006) reports that roughly two-thirds of the physicians that were monitored did not mention side effects when prescribing drugs.
http://archinte.ama-assn.org/cgi/content/abstract/166/17/1855
To my way of thinking, that is a little like asking someone to drive down a twisty mountain road blindfolded. There is real danger in your drugstore. Although medications save lives and relieve a lot of suffering, they can also cause permanent harm or even kill you. Next time you fill a prescription, please do your homework. Find out about side effects and be alert for early warning signs of problems.

Join Over 53,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. VA
    Reply

    After taking lisinopril for several years, 12/06, my husband had an extreme allergic reaction and almost died. His tongue swelled up and almost chocked him. First Q. from ER Dr.: do you take lisinopril.
    The excuse for allowing this product and statins is? They do so much good? And the side effects are rare?? My husband’s father, brother and cousin had this allergic reaction. The ER dr. is the only one of the 4 incidents mentioned lisinopril.

  2. Bettye Davis
    Reply

    I have been using Red Yeast Rice, CoQ10, & cinnamon to help control my cholesterol. Now, I hear that RYR works the same as statins, can cause elevated liver enzymes.
    I’m interested in your response to this information.

  3. Carol Mcginnis
    Reply

    I had a very bad reaction to Nexxium from the first pill I took. About 8 hours later I developed epigastric pain, which continued despite trying tagamet. I had just had an EGD and colonoscopy 2 days before, was weak (polymyositis+colitis) and during night had very bad epigastric pain which radiated to my back, thinking maybe a heart attack? Had diarrhea Q 1 hr, passed out 2 times; thank god for my husband being there! Finally pain diminished by 4:00am. Reported episode to GI later that am, told nurse I would not be taking any more. Am celiac also; did not believe nexxium had gluten. Am now on Rx tagamet

  4. karen silver
    Reply

    As I read of the lack of bad side effects mentioned by prescribing drs. I will tell you that I became addicted to AmbienCR and I had to use my best efforts to finally quit this drug which can have really bad side effects while providing sleep.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.